IDEAS home Printed from
   My bibliography  Save this paper

Empirical likelihood inference with applications to some econometric models


  • Francesco Bravo


In this paper we analyse the higher order asymptotic properties of the empirical likelihood ratio test, by means of the dual likelihood theory. It is shown that when the econometric model is just identified, these tests are accurate to an order o(1/n), and this accuracy can always be improved to an order O(1/n^2) by means of a scale correction, as in standard parametric theory. To show this, we first develop a valid Edgeworth expansion for the empirical likelihood ratio under a local alternative in terms of an "induced" local alternative. As a by-product of the expansion, we find an explicit expression for the Bartlett correction in terms of cumulants of dual likelihood derivatives which is slightly different from the standard adjustment reported in the literature on Bartlett corrections of the empirical likelihood ratio. We then highlight the connection between the empirical likelihood method and the bootstrap by obtaining a valid Edgeworth expansion for a bootstrap based empirical likelihood ratio test. The theory is then applied to some standard econometric models and illustrated by means of some Monte Carlo simulations.

Suggested Citation

  • Francesco Bravo, "undated". "Empirical likelihood inference with applications to some econometric models," Discussion Papers 00/05, Department of Economics, University of York.
  • Handle: RePEc:yor:yorken:00/05

    Download full text from publisher

    File URL:
    Download Restriction: no

    References listed on IDEAS

    1. Newey, Whitney K, 1990. "Efficient Instrumental Variables Estimation of Nonlinear Models," Econometrica, Econometric Society, vol. 58(4), pages 809-837, July.
    2. Craig Burnside & Martin Eichenbaum, 1994. "Small sample properties of generalized method of moments based Wald tests," Working Paper Series, Macroeconomic Issues 94-12, Federal Reserve Bank of Chicago.
    3. Gourieroux, Christian & Monfort, Alain & Trognon, Alain, 1984. "Pseudo Maximum Likelihood Methods: Applications to Poisson Models," Econometrica, Econometric Society, vol. 52(3), pages 701-720, May.
    Full references (including those not matched with items on IDEAS)

    More about this item

    NEP fields

    This paper has been announced in the following NEP Reports:


    Access and download statistics


    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:yor:yorken:00/05. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Paul Hodgson). General contact details of provider: .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    If CitEc recognized a reference but did not link an item in RePEc to it, you can help with this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.